MOORHEAD – Jeremy Kelly held up the small vial of clear liquid.

Dozens of men and women, young adults and aging parents, shifted to get a better look at the drug that could, if necessary, bring their loved ones back to life.

WDAY logo
listen live
watch live

"This stuff is really simple," Kelly said.

About 50 people attended a training Wednesday evening, April 6, on how to use naloxone, which blocks the effects of opiates, such as heroin or prescription pain pills, and can reverse an overdose.

"It's never been like that," said Kelly, co-founder of the Fargo/Moorhead Good Neighbor Project, a needle exchange program that opened last year and hosts the trainings monthly.

Previously, the highest turnout was nine.

Kelly attributes the crowd to a string of overdoses, including at least four fatal ones, that have made headlines in the metro since early March. Area police have said they suspect heroin laced with fentanyl, a far more potent opiate, to be the culprit. Parents of two men who died in apparent overdoses said only fentanyl was in their sons when they died.

Naloxone is the generic name for Narcan, which F-M Ambulance used on 10 emergency calls in March alone. The drug can be administered as a nasal spray or via injection.

 

 

Kelly distributes kits for injections, which are much cheaper than Narcan nasal spray. Narcan kits run about $90, and Kelly asks for a $20 donation for one of his.

Acting in a matter of minutes, naloxone can reverse an opiate overdose, making it a powerful tool for family and friends of addicts. One Fargo mother came to the training for her daughter, a 24-year-old heroin addict who will be released from prison and move home in a month.

"I just want to know that if something happened, I would be able to do something," said the mother, who asked that her name not be used.

The training went over the signs of an overdose-blue lips, poor breathing, the person won't wake up or react to pain-as well as how to administer naloxone.

"You want to hit them in a large muscle group: shoulder, thigh, butt," Kelly said. "If you accidentally hit a vein, it'll work really fast."

Before using naloxone, one should blow two quick breaths into the victim's mouth while pinching the victim's nose. Then, call 911. Continue breathing for the victim with a big breath every seven seconds and inject the naloxone. If that doesn't wake the person up in three minutes, inject another dose.

A typical dose of naloxone is 1 cubic centimeter, but Kelly has seen people need far more in overdoses involving fentanyl.

 

"I know somebody that took three doses of this and then went on an IV drip and then came out of it, and that's from that fentanyl," he told the group Wednesday. "It was 100 percent fentanyl."

 

Even after the victim wakes up, the naloxone can wear off and the overdose might return, so the rescuer should stay with the victim for two hours. Opiate users can also become aggressive when they wake up, but Kelly said don't be discouraged by that.

"I'd say somebody being angry with you and potentially a little bit violent is not a reason to not save their life," he said, as members of the crowd nodded in agreement.

The Fargo mother who declined to be named is planning to have her husband learn about naloxone, as well as her 12-year-old daughter.

"My daughter knows what's going on. Nothing's hidden. It could happen," she said. "I hope to never have to use the kit, but you know what, I'm going to be glad to have it if I have to."

Naloxone trainings are scheduled for the first Wednesday of every month until the end of the year. They start at 6 p.m. and are held at 1208 Center Ave. in Moorhead.